Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Gaylord, MI

June 6, 1999Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 1999, 11:29 PM EDT for Missaukee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1999, 11:29 PM EDT (03:29 UTC)
Expired
Jun 7, 1999, 12:30 AM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 70 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1999-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1999-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS1 KAPN 070331 RRA
SVRAPN
MIC113-070430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1129 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 1230 AM EDT

* AT 1128 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LAKE CITY OR 3 MILES
  SOUTHWEST OF LUCAS... MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  LUCAS BY 1140 PM EDT
  MCBAIN BY 1143 PM EDT
  LAKE CITY BY 1145 PM EDT
  FALMOUTH BY 1151 PM EDT
  MERRITT BY 1215 AM EDT


PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:16 AM EDT, 12 hours 13 minutes earlier.

Area forecast discussion, Jun 6, 11:16 AM EDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1116 AM EDT SUN JUN 6 1999

LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER THE CENTRAL PLAINS
WITH A FRONTAL BOUNDARY LYING WEST TO EAST ACROSS THE UP. SATELLITE
IMAGERY INDICATES IMPRESSIVE TROPICAL MOISTURE PLUME...WITH
ASSOCIATED CLOUDS/PRECIPITATION...EXTENDING NORTH INTO THE UPPER
MIDWEST...THEN EAST ACROSS THE UP.  IN ADDITION...HIGH DEWPOINTS INTO
THE 70S ARE WORKING WITH SOUTHERLY WINDS TO FORM FOG/STRATUS DECK
OVER THE 50 DEGREE WATER OF NORTHERN LAKE MICHIGAN AND HURON.
MAIN FORECAST PROBLEM THIS AFTERNOON CENTERS ON SHOWER AND
THUNDERSTORM CHANCES.

MODIFIED SURFACE CONDITIONS OF 12Z APX SOUNDING GIVES POTENTIAL
CAPES OF 3000 J/KG AND AN LI OF -9.  HOWEVER...WAA STILL TAKING
PLACE AT MID LEVELS AS WELL AND A WEAK CAP SHOULD REMAIN IN PLACE
FOR MOST OF FORECAST AREA. LACK OF ANY SIGNIFICANT FORCING MECHANISM
SHOULD KEEP CONVECTION TO A MINIMUM...WITH THE MAIN EXCEPTION OF
EASTERN UPPER WHICH IS CLOSER TO THETA E RIDGE AND BEST LOW LEVEL
INFLOW. EASTERN UPPER WILL ALSO HAVE BENEFIT OF FRONTAL BOUNDARY AND
ANY LEFTOVER CONVECTIVE BOUNDARIES FROM LAST NIGHT. AS A
RESULT...WILL KEEP POPS OUT OF NORTHERN LOWER FOR NOW...BUT WILL
CONTINUE TO MONITOR.

OTHERWISE...GOING FORECAST LOOKS GOOD AND WILL ONLY FRESHEN UP
WORDING.

.APX...NONE.

BAK

In the hours before

Special weather statement, Jun 6, 10:44 PM EDT, 45 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1044 PM EDT SUN JUN 6 1999

...SEVERE THUNDERSTORM WATCH NUMBER 411 CONTINUES FOR ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN UNTIL 100 AM EDT...

THE WATCH INCLUDES...

IN EASTERN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL
CONTINUE TO BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED
ALONG THE LEADING EDGE OF SQUALL LINES. THUS FAR THIS EVENING...
NUMEROUS SPOTTER REPORTS OF WIND GUSTS TO 60 MPH HAVE BEEN RECEIVED
BY THE NATIONAL WEATHER SERVICE FROM SPOTTERS IN NORTHWEST LOWER
MICHIGAN.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

HURLEY
Local storm report, Jun 6, 10:48 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY...
NATIONAL WEATHER SERVICE GAYLORD MI
1048 PM EDT SUN JUN 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 E MANISTEE              MI    60 MPH TSTM GUST
06/06/99   MANISTEE

0815 PM    WELLSTON                  MI    58 MPH TSTM GUST
06/06/99   MANISTEE

0815 PM    3 E HONOR                 MI    60 MPH TSTM GUST
06/06/99   BENZIE

0825 PM    EMPIRE AND CEDAR          MI    WIND DAMAGE
06/06/99   LEELANAU                        TREES 8 INCHES IN
                                           DIAMETER DOWNED BY
                                           TSTM WINDS

0828 PM    2 E LELAND                MI    58 MPH TSTM GUST
06/06/99   LEELANAU

0845 PM    TRAVERSE CITY             MI    WIND DAMAGE
06/06/99   GRAND TRAVERSE                  TREES AND POWER LINES
                                           DOWNED IN DOWNTOWN
                                           TRAVERSE CITY WITH
                                           POWER OUT.

0913 PM    ALDEN                     MI    60 MPH TSTM GUST
06/06/99   ANTRIM

0921 PM    BOYNE FALLS               MI    WIND DAMAGE
06/06/99   CHARLEVOIX                      FEW TREES DOWNED BY
                                           THUNDERSTORM WINDS WITH
                                           POWER OUTAGES.

HURLEY
Local storm report, Jun 6, 10:48 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY...
NATIONAL WEATHER SERVICE GAYLORD MI
1048 PM EDT SUN JUN 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 E MANISTEE              MI    60 MPH TSTM GUST
06/06/99   MANISTEE

0815 PM    WELLSTON                  MI    58 MPH TSTM GUST
06/06/99   MANISTEE

0815 PM    3 E HONOR                 MI    60 MPH TSTM GUST
06/06/99   BENZIE

0825 PM    EMPIRE AND CEDAR          MI    WIND DAMAGE
06/06/99   LEELANAU                        TREES 8 INCHES IN
                                           DIAMETER DOWNED BY
                                           TSTM WINDS

0828 PM    2 E LELAND                MI    58 MPH TSTM GUST
06/06/99   LEELANAU

0845 PM    TRAVERSE CITY             MI    WIND DAMAGE
06/06/99   GRAND TRAVERSE                  TREES AND POWER LINES
                                           DOWNED IN DOWNTOWN
                                           TRAVERSE CITY WITH
                                           POWER OUT.

0913 PM    ALDEN                     MI    60 MPH TSTM GUST
06/06/99   ANTRIM

0921 PM    BOYNE FALLS               MI    WIND DAMAGE
06/06/99   CHARLEVOIX                      FEW TREES DOWNED BY
                                           THUNDERSTORM WINDS WITH
                                           POWER OUTAGES.

HURLEY
Special weather statement, Jun 6, 11:24 PM EDT, 5 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT SUN JUN 6 1999

...SEVERE THUNDERSTORM WATCH NUMBER 411 HAS BEEN CANCELED FOR EASTERN
UPPER MICHIGAN...

MORE STABLE AIR OVER EASTERN UPPER MICHIGAN HAS RESULTED IN
THUNDERSTORMS DIMINISHING AS THEY MOVE INTO THE REGION. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.  SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT IN EASTERN UPPER
MICHIGAN...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

...SEVERE THUNDERSTORM WATCH NUMBER 411 CONTINUES FOR ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN UNTIL 100 AM EDT...

THE WATCH INCLUDES...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL
CONTINUE TO BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED
ALONG THE LEADING EDGE OF SQUALL LINES. THUS FAR THIS EVENING...
NUMEROUS SPOTTER REPORTS OF WIND GUSTS TO 60 MPH HAVE BEEN RECEIVED
BY THE NATIONAL WEATHER SERVICE FROM SPOTTERS IN NORTHWEST LOWER
MICHIGAN.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

ADAM
Special weather statement, Jun 6, 11:24 PM EDT, 5 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT SUN JUN 6 1999

...SEVERE THUNDERSTORM WATCH NUMBER 411 HAS BEEN CANCELED FOR EASTERN
UPPER MICHIGAN...

MORE STABLE AIR OVER EASTERN UPPER MICHIGAN HAS RESULTED IN
THUNDERSTORMS DIMINISHING AS THEY MOVE INTO THE REGION. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.  SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT IN EASTERN UPPER
MICHIGAN...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

...SEVERE THUNDERSTORM WATCH NUMBER 411 CONTINUES FOR ALL OF
NORTHERN LOWER MICHIGAN UNTIL 100 AM EDT...

THE WATCH INCLUDES...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL
CONTINUE TO BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED
ALONG THE LEADING EDGE OF SQUALL LINES. THUS FAR THIS EVENING...
NUMEROUS SPOTTER REPORTS OF WIND GUSTS TO 60 MPH HAVE BEEN RECEIVED
BY THE NATIONAL WEATHER SERVICE FROM SPOTTERS IN NORTHWEST LOWER
MICHIGAN.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

ADAM
Special weather statement, Jun 6, 11:24 PM EDT, 5 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT SUN JUN 6 1999

...SEVERE THUNDERSTORM WATCH NUMBER 411 HAS BEEN CANCELED FOR EASTERN
UPPER MICHIGAN...

MORE STABLE AIR OVER EASTERN UPPER MICHIGAN HAS RESULTED IN
THUNDERSTORMS DIMINISHING AS THEY MOVE INTO THE REGION. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.  SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT IN EASTERN UPPER
MICHIGAN...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

...SEVERE THUNDERSTORM WATCH NUMBER 411 CONTINUES FOR ALL OF
NORTHERN LOWER MICHIGAN UNTIL 100 AM EDT...

THE WATCH INCLUDES...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL
CONTINUE TO BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED
ALONG THE LEADING EDGE OF SQUALL LINES. THUS FAR THIS EVENING...
NUMEROUS SPOTTER REPORTS OF WIND GUSTS TO 60 MPH HAVE BEEN RECEIVED
BY THE NATIONAL WEATHER SERVICE FROM SPOTTERS IN NORTHWEST LOWER
MICHIGAN.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:20 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau45 min
Jun 6, 8:20 PM EDTSevere Thunderstorm WarningAPXWexford45 min
Jun 6, 8:53 PM EDTSevere Thunderstorm WarningAPXAntrim47 min
Jun 6, 9:15 PM EDTSevere Thunderstorm WarningAPXCharlevoix45 min
Jun 6, 9:21 PM EDTSevere Thunderstorm WarningAPXOtsego39 min
Jun 6, 10:37 PM EDTSevere Thunderstorm WarningAPXManistee48 min
Jun 6, 10:58 PM EDTSevere Thunderstorm WarningAPXWexford62 min
Jun 6, 11:19 PM EDTSevere Thunderstorm WarningAPXGrand Traverse61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.